Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2013, 8:06 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2013, 8:06 PM MST (03:06 UTC)
- Expired
- Jul 1, 2013, 8:45 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 15 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 3652 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117 WUUS55 KTWC 020306 SVRTWC AZC019-020345- /O.NEW.KTWC.SV.W.0004.130702T0306Z-130702T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 806 PM MST MON JUL 1 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 845 PM MST * AT 759 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL PIMA COUNTY...OR 30 MILES SOUTHEAST OF TUCSON...AND MOVING SOUTHWEST AT 20 MPH. THESE STORMS WILL MOVE OVER INTERSTATE 10 BETWEEN THE COCHISE COUNTY LINE AND VAIL. MOTORISTS TRAVELING ALONG THIS AREA SHOULD BE PREPARED FOR STRONG WIND GUSTS AS WELL AS THE POTENTIAL FOR BLOWING DUST WHICH COULD REDUCE VISIBILITIES TO LESS THAN A HALF MILE AT TIMES. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS. && LAT...LON 3197 11074 3213 11060 3213 11045 3195 11046 TIME...MOT...LOC 0303Z 047DEG 19KT 3203 11053 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM MST, 6 hours 6 minutes earlier.
Area forecast discussion, Jul 1, 2:00 PM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST MON JUL 1 2013 .SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. THERE WILL ALSO BE A MODERATION IN DAYTIME TEMPERATURES THIS WEEK DUE TO INCREASED MOISTURE. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS THE WHITE MOUNTAINS AT THIS TIME. PRECIP-FREE CONDITIONS PREVAILED ELSEWHERE. MID-LEVEL STEERING FLOW SUPPORTS A GENERALLY SWLY STORM MOVEMENT INTO TONIGHT. BASED ON VARIOUS MESOSCALE MODELS...EXPECT SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD INTO THIS EVENING. ISOLATED SHOWERS/TSTMS TO OCCUR ACROSS WRN SECTIONS. AS WAS THE CASE SUN AFTERNOON AND SUN EVENING...THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. AM SOMEWHAT CONCERNED THAT THE 18Z RUC HRRR DEVELOPS ADDITIONAL PRECIP ECHOES ACROSS ERN SECTIONS LATE TONIGHT. FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS LATE TONIGHT MAINLY EAST AND SOUTH OF TUCSON. STRONG HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER THE GREAT BASIN REGION THRU WED. UPPER HIGH IS THEN PROGGED TO MOVE SWD INTO ARIZONA BY SAT. AS WITH PREVIOUS SOLUTIONS...THERE WERE DISCREPANCIES BETWEEN THE 01/12Z GFS/ECMWF PARTICULARLY REGARDING QPF/S. HAVE NOTED THAT THE 01/12Z ECMWF WAS SIMILAR TO PREVIOUS ECMWF SOLUTIONS WITH DEPICTING FAIRLY PRONOUNCED QPF/S DURING THE LATTER PART OF THE WEEK. GIVEN THIS CONTINUITY...HAVE TRENDED POPS UPWARD PARTICULARLY WED EVENING AND AGAIN FRI AFTERNOON AND FRI EVENING VERSUS PREVIOUS FORECASTS. ASSUMING AN UPSWING IN CONVECTIVE ACTIVITY WED EVENING... THUR MAY HAVE SOMEWHAT LESS COVERAGE OF SHOWERS AND THUNDERSTORMS. THE UPPER HIGH IS THEN PROGGED TO REMAIN QUASI-STATIONARY OVER ARIZONA AND NEW MEXICO SUN-MON. AMPLE MOISTURE WILL JUSTIFY A CHANCE OF SHOWERS/TSTMS EARLY NEXT WEEK DURING THE AFTERNOON AND EVENING HOURS FROM TUCSON EWD WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA COUNTY. DAYTIME TEMPS TUE AND CONTINUING INTO THIS WEEKEND WILL AVERAGE A FEW DEGREES ABOVE NORMAL. && .AVIATION...VALID THRU 03/00Z... EXPECT ISOLD TO SCT -TSRA/-SHRA ESPECIALLY THIS AFTERNOON AND THIS EVENING. MOVEMENT WILL GENERALLY BE NE-SW. GUSTS TO 60 KTS WITH MVFR VSBYS IN BLDU ARE POSSIBLE. OTHERWISE...VFR CONDITIONS TO OCCUR THRU EARLY TUESDAY MORNING WITH NORMAL DIURNAL WIND TRENDS. ANOTHER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS LATE TUESDAY INTO TUESDAY EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED WEST TO SCATTERED EAST MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THIS WEEKEND. STORMS WILL BE HEAVIEST IN MOUNTAIN LOCATIONS BUT SHOULD SPREAD TO SOME VALLEY AREAS. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE STRONGER THUNDERSTORMS. THE CHANCE OF WETTING RAINS WILL INCREASE DURING THE SECOND HALF OF THE WEEK AS MOISTURE INCREASES ACROSS THE AREA. THE INCREASING MOISTURE WILL ALSO RESULT IN A MODERATION OF DAYTIME TEMPERATURES. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON BF/MEYER
In the hours before
Local storm report, Jul 1, 6:05 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG TUCSON 32.24N 110.94W
07/01/2013 PIMA AZ BROADCAST MEDIA
LOCAL NEWS MEDIA REPORTED THAT POWER LINES WERE DOWN
NEAR IRONWOOD HILL AND GREASEWOOD
&&
EVENT NUMBER TWC1300016
MOLLERESpecial weather statement, Jul 1, 6:22 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 622 PM MST MON JUL 1 2013 AZZ509-510-020200- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 622 PM MST MON JUL 1 2013 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 700 PM MST... WEATHER RADAR INDICATED AN AREA OF STRONG GUSTY WINDS WITH BLOWING DUST MOVING SOUTH ALONG THE GREENLEE AND GRAHAM COUNTY LINE...TO THE NORTHWEST OF MORENCI. THESE WINDS WILL APPROACH 50 MPH IN SOME SPOTS AS THEY MOVE INTO MORENCI AND CLIFTON BY 645 PM MST. THESE WINDS WILL LIKELY RESULT IN BLOWING DUST THAT CAN LOWER VISIBILITIES TO BELOW A MILE AT TIMES...WITH LOCALIZED AREAS BELOW A QUARTER MILE. AREAS AFFECTED INCLUDE...MORENCI AND CLIFTON. BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED LAT...LON 3324 10935 3295 10914 3305 10975 3326 10964
Local storm report, Jul 1, 7:13 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
713 PM MST MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG SAFFORD 32.83N 109.70W
07/01/2013 GRAHAM AZ LAW ENFORCEMENT
SHERIFFS OFFICIALS IN GRAHAM COUNTY INDICATED THAT A
STORAGE CONTAINER WAS PICKED UP BY THE WIND AND BLOWN
INTO A GAS MAIN.
&&
EVENT NUMBER TWC1300017
MOLLEREThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:22 PM MST | Special Weather Statement | TWC | Greenlee | 38 min |
| Jul 1, 6:52 PM MST | Severe Thunderstorm Warning | TWC | Graham | 23 min |
| Jul 1, 8:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 1, 11:22 PM MST | Special Weather Statement | TWC | Graham | 53 min |
| Jul 2, 2:44 AM MST | Special Weather Statement | TWC | Pinal | 61 min |
| Jul 2, 4:21 PM MST | Special Weather Statement | TWC | Greenlee | 54 min |
| Jul 2, 4:53 PM MST | Special Weather Statement | TWC | Greenlee | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.